Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Gray, ME

May 24, 20196 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 24, 2019, 2:57 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 25, 2019, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 24, 2019, 2:57 PM EDT (18:57 UTC)
In effect from
May 25, 2019, 8:00 AM EDT
Expired
May 25, 2019, 9:00 PM EDT
In force
13 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WHUS41 KGYX 241857
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
257 PM EDT Fri May 24 2019

...BEACH HAZARDS STATEMENT IN EFFECT SATURDAY...

.A combination of warm temperatures and cold water temperatures
will create a dangerous situation this Memorial Day Weekend. 

MEZ023>028-NHZ014-250700-
/O.NEW.KGYX.BH.S.0001.190525T1200Z-190526T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
257 PM EDT Fri May 24 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from Saturday morning through
Saturday evening.

* TIMING...From Saturday morning through Saturday evening.

* Location...Coastal beaches. 

* Beach Hazard...The warm air temperatures in the upper 60s to
  lower 70s may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the mid 40s.

* Winds...Southerly around 10 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Hanes
1 follow-up statement
251 
WHUS41 KGYX 250231
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1031 PM EDT Fri May 24 2019

...BEACH HAZARDS STATEMENT IN EFFECT SATURDAY...

.A combination of warm temperatures and cold water temperatures
will create a dangerous situation this Memorial Day Weekend.

MEZ023>028-NHZ014-251400-
/O.CON.KGYX.BH.S.0001.190525T1200Z-190526T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1031 PM EDT Fri May 24 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* TIMING...From 8 AM EDT Saturday through Saturday evening.

* Location...Coastal beaches.

* Beach Hazard...The warm air temperatures in the upper 60s to 
  lower 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid 
  40s.

* Winds...Southerly around 10 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 24, 11:15 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 24, 11:15 AM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1115 AM EDT Fri May 24 2019

.SYNOPSIS...
Low pressure will head out to sea south of Nova Scotia today as
high pressure builds in from the west. The result will be a
windy day today. High pressure moves across the region on
Saturday with warmer temperatures moving back in. Showers
arrives Saturday night and Sunday. Monday will clear out again
with temperatures in the 60s and 70s.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM Update...
Low pressure over the the maritimes continues to pull off to the
east late this morning. This is rotating low level moisture back
into the region from the northeast and that will be the trend
through the afternoon. Best chance for sunny breaks will be
across southern New Hampshire. A few showers still showing up in
far eastern zones and have tweaked pops/wx grids to account for
this lingering activity. Aside from a few temp/td tweaks...no
other changes planned attm.

Prev Disc...
635 AM Update...Have updated the forecast mainly for minor
adjustments to PoP, sky cover, and temperatures early this
morning based on latest trends in observational data. A mostly
cloudy and breezy day continues to be expected along with a few
showers, mainly in the mountains.

Previously...

Strengthening low pressure will move southeastward through the
Gulf of Maine this morning. Steady showers will end early on
this morning across the northern and eastern zones, but clouds
will hang on much of the day across the forecast area as upper
level low pressure moves overhead. Areas of dense fog early this
morning will quickly lift by 12z. There may even be some light
showers or sprinkles from time to time today, especially in the
mountains. The main story today will be gusty northerly winds,
gusting up to 40 MPH at times as the pressure gradient tightens
this morning into the early afternoon hours as a result of the
departing low and the building high from the west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
High pressure will settle in from the west tonight and result
in rapidly diminishing winds this evening. Skies will clear and
will result in a good setup for radiational cooling.
Temperatures will bottom out in the upper 30s to mid 40s at most
locations. With wet ground in place, patchy dense fog is
likely.

The next short wave trough and attendant surface warm front will
quickly approach from the west on Saturday. The morning will
feature plenty of sunshine, but rain will quickly move in from
west to east, starting in the mid afternoon hours in the western
zones, and likely reaching the coast by early to mid evening.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Ridge of high pressure over the southeastern US will remain in
place this weekend and next week while an upper trough sits and
spins over Hudson Bay. In between we will find ourselves within
the storm track of the Westerlies. Plenty of Gulf of Mexico
moisture streaming northward into the Westerlies will slosh in
and out of our area with each passing wave.

Expect warm advection showers Saturday night as warm, moist air
is pulled northward ahead of a low pressure system tracking into
Canada. Most of the energy with this wave tracks well north of
our area, but a small piece of it slides eastward across the top
of the Southeast US ridge enhancing the rain chances. A warm and
humid air mass will be left in its wake for Sunday, with a
chance of showers and thunderstorms Sunday afternoon as a cold
front arrives from the west. Canadian high pressure builds
eastward into Quebec on Monday with dry conditions expected in
our area and temperatures warming mostly into the 70s.

The next wave emerges out of the Great Plains on Monday and into
our area on Tuesday. Although it will be losing its potency as
it arrives, we will still likely see showers much of the day on
Tuesday with the humid air again trying to build back to the
north.

A more potent trough moves through the Great Lakes and into
Canada on Wednesday with the warm front possibly getting hung up
across our area during the day on Wednesday. South of the warm
front it will warm into the 80s with humid conditions, but to
the north 60s may be all that we can muster with more cloud
cover and lingering rain chances. The upper trough swings
through the region Wednesday night and Thursday with showers and
thunderstorms possible in the warm, humid air mass ahead of the
front.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Short Term...Mostly cloudy skies will be the rule today on
average, with ceilings ranging from 2500-4500 ft. Local dense
fog will lift by 12z. Gusty northerly winds will also be
present with surface wind gusts around 30 knots. Skies will
clear and winds will rapidly diminish early this evening as high
pressure moves in. Dense valley fog is possible overnight. VFR
conditions are expected on Saturday, but MVFR conditions in rain
will likely develop late afternoon, especially across NH.

Long Term...Expect showers Saturday night with widespread MVFR
to IFR conditions. This will improve on Sunday, but another
round of showers and thunderstorms is possible ahead of a cold
front arriving from the northwest. Should see widespread VFR
conditions Monday but MVFR showers return Tuesday.

&&

.MARINE...
Short Term...SCA in effect for all waters today until early
evening as northerly winds gust up to 30 kt. Winds rapidly
diminish this evening with sub-SCA conditions expected tonight
through Saturday.

Long Term...Southwest flow over the waters Saturday night and
Sunday shifts to the northwest behind the cold front Sunday
night. High pressure moves east across Quebec on Monday with
winds turning southeasterly by Tuesday as another weak wave
pulls a warm front northward.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ150>154.

&&
Hazardous weather outlook, May 24, 3:18 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EDT Fri May 24 2019

MEZ007>009-012>014-018>028-NHZ001>015-250730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 AM EDT Fri May 24 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible on Sunday as a cold front moves
through the area. Some of these storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-250730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EDT Fri May 24 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:02 PM EDTSpecial Weather StatementGYXRockingham28 min

Nearby

Beach Hazards Statements in Maine, 2019Beach Hazards Statements in New Hampshire, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.